Please use this identifier to cite or link to this item: http://hdl.handle.net/2248/3980
Title: The secular instability of slightly viscous magnetic Maclaurin spheroids
Authors: Kochhar, R. K
Sivaram, C
Keywords: Astronomical Models;Rotating Bodies;Spheroids;Stellar Magnetic Fields;Systems Stability;Viscosity;Branching (Mathematics);Maclaurin Series;Pulsars
Issue Date: Oct-1983
Publisher: Springer
Citation: Astrophysics and Space Science, Vol. 96, No. 2, pp. 447 - 449
Abstract: The properties of rotating bodies close to their stability limits are investigated analytically. A homogeneous self-gravitating mass rotating about the 3-axis and having both a small amount of viscosity and a general axisymmetric magnetic field which vanishes at the surface is considered, and the ability of the field to limit the viscosity-induced instability in the Maclaurin sequence beyond the Maclaurin-Jacobi bifurcation point is evaluated. It is shown that even the slightest viscosity still produces the instability at the bifurcation point, which, however, is shifted by the field to a higher eccentricity level (greater than 0.8127). These findings are of interest to studies of rapidly rotating astronomical objects such as millisecond pulsars.
URI: http://hdl.handle.net/2248/3980
ISSN: 0004-640X
???metadata.dc.relation.uri???: http://www.springerlink.com/content/j82t34r1g51387h6/
Appears in Collections:IIAP Publications

Files in This Item:
File Description SizeFormat 
The secular instability of slightly viscous magnetic Maclaurin spheroids200.67 kBAdobe PDFView/Open


Items in DSpace are protected by copyright, with all rights reserved, unless otherwise indicated.